Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 4, NWS Houston/Galveston, TX

March 3, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Mar 3, 2019, 3:27 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2019, 3:27 PM CST (21:27 UTC)
Expired
Mar 4, 2019, 4:05 AM CST
In force
13 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS74 KHGX 032127
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
327 PM CST Sun Mar 3 2019

...Wind Advisory in Effect for the Barrier Islands Tonight...

...A Freeze Watch is in Effect for much of Southeast Texas late 
Monday Night into Early Tuesday....

.A strong cold front has crossed Southeast Texas. Strong winds in
the wake of the front will bring much colder temperatures into the
area tonight and Monday.

Sustained north to northeast winds of 20 to 25 mile per hour will
persist along the coast tonight and a Wind Advisory is in effect
for the Barrier Islands. 

High pressure will settle over North Texas on Monday night. This
will allow some very cold air to filter into the region late
Monday night into Tuesday. Temperatures will fall below freezing
over the north around midnight and could be below freezing for 5
to 8 hours. Low temperatures by Tuesday morning could be in the 
mid 20's north of a Columbus to Conroe to Cleveland line. Further 
south a light freeze will be possible with temperatures near 30 
for 1 to 3 hours. 

TXZ436>438-041200-
/O.NEW.KHGX.WI.Y.0004.190303T2127Z-190304T1300Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
327 PM CST Sun Mar 3 2019

...WIND ADVISORY IN EFFECT UNTIL 7 AM CST MONDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 7 AM CST Monday. 

* EVENT...Strong north winds 20 to 25 miles per hour with higher
  gusts.
 
* TIMING...Through early Monday morning.

* IMPACT...Drivers of vans...campers...trailers...and other high-
  profile vehicles should be alert to the danger of these winds...
  especially when driving along east to west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile 
vehicles should be alert to the danger of these winds... 
especially when driving along east to west oriented roads.

&&

$$

TXZ163-164-176>179-195>200-210>213-226-227-235>238-041200-
/O.NEW.KHGX.FZ.A.0001.190305T0600Z-190305T1400Z/
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-Wharton-
Including the cities of Alvin, Angleton, Bay City, Bellville, 
Brenham, Brookshire, Bryan, Caldwell, Cleveland, Coldspring, 
College Station, Columbus, Conroe, Corrigan, Crockett, Dayton, 
Eagle Lake, Edna, El Campo, First Colony, Friendswood, Ganado, 
Groveton, Hempstead, Houston, Huntsville, League City, Liberty, 
Livingston, Madisonville, Mission Bend, Missouri City, Navasota, 
Pearland, Pecan Grove, Prairie View, Rosenberg, Sealy, Shepherd, 
Somerville, Sugar Land, The Woodlands, Trinity, Waller, Weimar, 
and Wharton
327 PM CST Sun Mar 3 2019

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

The National Weather Service in Houston/Galveston has issued a
Freeze Watch, which is in effect from late Monday night through
Tuesday morning. 

* EVENT...Very cold temperatures expected with temperatures
  falling to between 25 and 30 degrees by early Tuesday morning.

* TIMING...Between midnight and 8 AM Tuesday morning.

* IMPACT...A Freeze Watch means sub-freezing temperatures are
  possible. These conditions could kill crops and other sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
1 follow-up statement
818 
WWUS74 KHGX 041005
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
405 AM CST Mon Mar 4 2019

...Wind Advisory is cancelled...

...A Freeze Watch is in Effect for much of Southeast Texas late
Monday Night into Early Tuesday....

High pressure will settle over North Texas on today into tonight.
This will allow for some very cold air to filter into the region 
late tonight into Tuesday. Temperatures will fall below freezing 
over areas north of Houston around midnight and could be below 
freezing for 5 to 8 hours. Low temperatures by Tuesday morning 
could be in the mid 20's north of a Columbus to Conroe to 
Cleveland line and could need a hard freeze warning. Further south
a light freeze will be possible with temperatures near 30 for 1 
to 3 hours.

TXZ436>438-041115-
/O.CAN.KHGX.WI.Y.0004.000000T0000Z-190304T1300Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
405 AM CST Mon Mar 4 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Houston/Galveston has cancelled
the Wind Advisory. 

Winds have decreased below advisory criteria.

$$

TXZ163-164-176>179-195>200-210>213-226-227-235>238-042200-
/O.CON.KHGX.FZ.A.0001.190305T0600Z-190305T1400Z/
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-Wharton-
Including the cities of Alvin, Angleton, Bay City, Bellville, 
Brenham, Brookshire, Bryan, Caldwell, Cleveland, Coldspring, 
College Station, Columbus, Conroe, Corrigan, Crockett, Dayton, 
Eagle Lake, Edna, El Campo, First Colony, Friendswood, Ganado, 
Groveton, Hempstead, Houston, Huntsville, League City, Liberty, 
Livingston, Madisonville, Mission Bend, Missouri City, Navasota, 
Pearland, Pecan Grove, Prairie View, Rosenberg, Sealy, Shepherd, 
Somerville, Sugar Land, The Woodlands, Trinity, Waller, Weimar, 
and Wharton
405 AM CST Mon Mar 4 2019

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* EVENT...Very cold temperatures expected with temperatures 
  falling to between 25 and 30 degrees by early Tuesday morning. 

* TIMING...Between midnight and 8 AM Tuesday morning.

* IMPACT...A Freeze Watch means sub-freezing temperatures are 
  possible. These conditions could kill crops and other 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Mar 3, 3:19 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 3, 3:19 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
319 PM CST Sun Mar 3 2019

.DISCUSSION...
A strong cold front has crossed SE TX and much colder temperatures
are filtering into the region. At 2 PM, temperatures in southern
Kansas were around 10 degrees and this colder air will continue to
move southward as a 1040 mb high settles over the southern plains.
Clouds are thinning and visible satellite imagery shows a few
breaks forming. The pressure gradient is tight and with colder air
flowing over the warm water, feel winds along the coast are going
to remain strong for much of the night. Will issue a Wind Advisory
for the barrier islands tonight. Fcst soundings show some partial
clearing overnight with clouds filling back in on Monday. With
cloud cover and cold air advection, Monday is looking very cold
with high temperatures struggling to reach 40 over the north and
50 over the south. A weak upper level disturbance coupled with
weak isentropic upglide could yield some patchy light rain near
the coast on Monday afternoon. Moisture profiles look warm enough
to support rain only.

Skies will begin to clear Monday night as the surface high moves
toward North Texas. Dry air and light winds will allow for strong
radiational cooling and very cold temperatures are expected. Sub
freezing temperatures will be possible for 4-6 hours Mon night
into Tuesday. Have issued a Freeze Watch for much of SE TX From
06-14z Tuesday. Quiet and cool weather expected Tues/Weds as the
surface high slowly drifts east. Clouds will make a return late
Wednesday as onshore winds return on the backside of the
retreating high.

Moisture levels begin to increase on Thursday and fcst soundings
show saturation from the sfc to 800 mb with strong capping between
800-700 mb. PW values increase to 1.25 inches so feel some light
showers will be possible beneath the cap. There doesn't look like
much day to day change through Saturday as moisture profiles show
saturation to around 850 mb with capping between 850-700 mb and
dry air in the 850-500 mb layer. This suggests pesky warm air
advection type showers. A persistent onshore flow will bring back
warmer temperatures and an increase in low level dew points.
Conditions look increasingly favorable for more sea fog late in
the week.

The GFS and ECMWF differ significantly with how they handle a cold
front next weekend. The Canadian now supports the ECMWF in
pushing the system well north of the region and the front never
gets here. Have leaned toward the ECMWF/Canadian and keep the
area warm and humid next weekend.

&&

.MARINE...
Strong north winds in the wake of this afternoon's cold frontal
passage have quickly reached Advisory criteria and have scoured out
any remaining dense sea fog. Expect SCA winds, sustained or gusting
to 20 knots or greater, will persist across the bays through the
evening and the Gulf waters through Monday afternoon. Seas
will quickly respond and reach up to 4 to 5 feet nearshore...6 to 8
feet offshore by overnight Monday morning. Caution level
northeasterly winds over the Gulf will hang on through mid week
before regional high pressure moving east veers weakened winds
onshore by Wednesday night. Warm and moist air overrunning cooler
nearshore Gulf and bay waters will increase the threat for late week
fog. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      30  40  26  47  29 /   0  10  10   0   0
Houston (IAH)              39  47  31  52  33 /   0  20  10   0   0
Galveston (GLS)            45  49  39  52  46 /   0  20  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late Monday night through Tuesday morning for
     the following zones: Austin...Brazos...Burleson...
     Colorado...Fort Bend...Grimes...Houston...Inland Brazoria...
     Inland Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Madison...Montgomery...Northern Liberty...
     Polk...San Jacinto...Trinity...Walker...Waller...
     Washington...Wharton.

     Wind Advisory until 7 AM CST Monday for the following zones:
     Brazoria Islands...Galveston Island and Bolivar Peninsula...
     Matagorda Islands.

GM...Small Craft Advisory until 6 PM CST Monday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

Discussion...43
Hazardous weather outlook, Mar 3, 1:54 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
154 PM CST Sun Mar 3 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-042000-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
154 PM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Cold temperatures will filter into Southeast Texas tonight. A few
locations north of a Brenham to Conroe to Cleveland line could
fall below freezing for a few hours late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Cold temperatures will persist through Wednesday. Freezing
temperatures will be possible Tuesday and Wednesday morning over
much of Southeast Texas. The coldest temperatures are expected on
Tuesday morning with freezing temperatures possible north of an
Edna to La Marque to Liberty line. Temperatures will fall into
the 20's north of a Brenham to Conroe to Livingston line for
several hours early Tuesday morning. A Freeze Watch or Warning
will be possible late Monday night into early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-042000-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
154 PM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect for the Gulf waters through
Monday. Strong north to northeast winds will persist tonight and
slowly decrease on Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm and moist air flowing over cooler shelf waters will once
again create a favorable environment for sea fog late in the week.
The fog could return as early as Thursday but more likely Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ436>438-042000-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
154 PM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm and moist air flowing over cooler shelf waters will once
again create a favorable environment for sea fog late in the week.
The fog could return as early as Thursday but more likely Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 3, 2:23 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service HOUSTON/GALVESTON TX
223 PM CST Sun Mar 3 2019

TXZ163-164-176>179-195>200-210>213-226-227-235>238-040830-
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Including the cities of Crockett, Trinity, Groveton,
Madisonville, Huntsville, Shepherd, Coldspring, Livingston,
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham,
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton,
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead,
Prairie View, Brookshire, Waller, Houston, El Campo, Wharton,
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton,
League City, and Friendswood
223 PM CST Sun Mar 3 2019

...Very Cold Temperatures Across Southeast Texas...

Much colder temperatures have filtered into Southeast Texas today
in the wake of a strong cold front. Temperatures tonight are
expected to fall near or just below freezing north of a Brenham to
Huntsville to Trinity line. Cloud cover tonight will play a large
role in just how cold temperatures will fall. High temperatures on
Monday will struggle to warm into the lower 40's over the northern
third of the region and will likely struggle to reach 50 degrees
over the south. Any partial clearing early Monday morning will
five way to afternoon cloud cover. There could be some light rain
in the afternoon which will add to the chill.

High pressure will settle over the southern plains Monday night.
This feature will bring very dry air into the region. Skies are
expected to clear and winds will decrease setting up ideal
radiational cooling conditions. Temperatures are expected to fall
into the 20's north of a Columbus to Conroe to Cleveland line.
Temperatures could be below freezing for 4 to 6 hours Monday night
into Tuesday morning. A Freeze Watch of Freeze Warning may be
required.

Now is the time to prepare for the cold weather. Tropical plants
or other sensitive vegetation should be moved indoors or covered
to protect them from the cold. Provide shelter from the wind and
cold for your pets.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 9:46 PM CSTDense Fog AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more12 hr
Mar 3, 3:25 AM CSTSmall Craft AdvisoryHGX59 hr
Mar 3, 10:04 AM CSTDense Fog AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more56 min
Mar 3, 3:27 PM CSTFreeze WatchHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 16 more24 hr

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.